Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2012, 6:37 AM HST for Kalawao County, Hawaii. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2012, 6:37 AM HST (16:37 UTC)
- Expired
- Mar 9, 2012, 7:30 AM HST
- In force
- 53 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 90 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:55 AM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1729 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUHW50 PHFO 091637 SVRHFO HIC009-091730- /O.NEW.PHFO.SV.W.0005.120309T1637Z-120309T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 637 AM HST FRI MAR 9 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 730 AM HST * AT 632 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF NAHIKU...OR 23 MILES EAST OF KAHULUI...MOVING TO THE NORTH AT 10 MPH. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... THE HANA HIGHWAY HUELO TO NAHIKU. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618 TIME...MOT...LOC 1636Z 161DEG 10KT 2078 15612 $$ FOSTER
2 follow-up statements
416 WWHW50 PHFO 091703 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 703 AM HST FRI MAR 9 2012 HIC009-091730- /O.CON.PHFO.SV.W.0005.000000T0000Z-120309T1730Z/ MAUI HI- 703 AM HST FRI MAR 9 2012 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM HST FOR THE ISLAND OF MAUI IN MAUI COUNTY... AT 656 AM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CROSSING THE HANA HIGHWAY BETWEEN NAHIKU AND HUELO...MOVING NORTH AT 10 MPH. THIS STORM HAS BEEN SHOWING SIGNS OF WEAKENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS. && LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618 TIME...MOT...LOC 1701Z 161DEG 10KT 2085 15614 $$ FOSTER
500 WWHW50 PHFO 091722 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 722 AM HST FRI MAR 9 2012 HIC009-091732- /O.EXP.PHFO.SV.W.0005.000000T0000Z-120309T1730Z/ MAUI HI- 722 AM HST FRI MAR 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY EXPIRES AT 730 AM HST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618 TIME...MOT...LOC 1722Z 161DEG 10KT 2091 15616 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:00 AM HST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 9, 4:00 AM HST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 9 2012 .SYNOPSIS... THUNDERSTORMS AND HEAVY RAIN ARE IN STORE FOR THE ISLANDS TODAY. THE UPPER LEVEL FEATURE RESPONSIBLE FOR THE UNSETTLED AIRMASS A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY... WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK WEEK. && .UPDATE... DUE TO THE NATURE OF THE THUNDERSTORMS IN AND NEAR THE MAIN HAWAIIAN ISLANDS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM THE ALENUIHAHA CHANNEL TO THE KAUAI NORTHWEST WATERS...THROUGH 10 AM. && .DISCUSSION... THE TIMING OF THIS EVENT CONTINUES TO EVOLVE PRETTY MUCH ON TARGET WITH OUR THINKING YESTERDAY AFTERNOON. THE SURFACE BOUNDARY REMAINS NEAR MAUI...BUT IS BEGINNING TO SHIFT TO THE WEST. AS A RESULT... OVERNIGHT WE HAVE STARTED TO SEE CONVECTION DEVELOPING OVER WINDWARD OAHU...AND MOST RECENTLY OVER KAUAI. RAINFALL RATES WITH THESE THUNDERSTORMS HAVE BEEN HIGH...WITH SEVERAL GAGES REPORTING 3 AND 4+ INCHES PER HOURS. KAUAI IN PARTICULAR HAS BEEN HARD HIT AGAIN...PARTICULARLY ALONG THE EAST AND NORTH PARTS OF THE ISLAND. THE EAST PART OF MAUI...PARTICULARLY ALONG THE ROAD TO HANA...HAS BEEN HIT HARD WITH SEVERAL THUNDERSTORMS OVERNIGHT. RADAR ESTIMATES IN THAT AREA INDICATE THAT THEY TOO HAVE HAD RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR. WATER VAPOR SHOWS THE CUT OFF UPPER LEVEL LOW ABOUT 160 MILES NORTHWEST OF KAUAI AT 3AM...WHICH MATCHES PRETTY WELL WITH THE VARIOUS MODEL SOLUTIONS. DURING THE FIRST HALF OF THE NIGHT... THUNDERSTORMS WERE NOTED BOTH TO THE NORTHEAST AND SOUTHWEST OF MAUI. MOST OF THESE STORMS WERE MORE THAN 50 MILES FROM MAUI... PLACING THEM OUTSIDE THE COASTAL WATERS. AT 3 AM...THE STORMS OUTSIDE THE COASTAL WATERS HAVE BEEN ESPECIALLY STRONG. THE UPPER LEVEL FEATURE TO THE WEST OF KAUAI IS EXPECTED TO CONTINUE TO SINK TO THE SOUTHWEST THROUGH TODAY...AND THEN BEGIN TO MOVE TO THE WEST AWAY FROM THE MAIN ISLANDS. AS THIS HAPPENS...THE UNSTABLE AIRMASS WILL FOLLOW SUIT. THIS WILL RESULT IN A GRADUAL CLEARING OF CONDITIONS FROM EAST TO WEST ACROSS THE MAIN HAWAIIAN ISLANDS. ALTHOUGH THE BIG ISLAND HAS NOT HAD A LOT FROM THIS SYSTEM...THE THREAT FOR THUNDERSTORMS REMAINS. IF THUNDERSTORMS DEVELOP...THE RESULT WILL BE A WINTRY MIX AT THE SUMMITS...SO THE WINTER WEATHER ADVISORY CONTINUES THROUGH 4PM TODAY. WINDS ON LANAI HAVE DROPPED BELOW ADVISORY LEVELS...AND WE EXPECT A MORE EASTERLY FLOW THERE TODAY...WHICH WILL HELP TO KEEP THE WINDS FROM FUNNELING THROUGH THE PAILOLO CHANNEL. AM ALLOWING THE WIND ADVISORY FOR THEM TO EXPIRE WITH THE MORNING PACKAGE. && .AVIATION... WIDESPREAD HEAVY RAIN AND SCATTERED THUNDERSTORMS OVER THE AREA WILL CONTINUE TO BRING MVFR AND AT TIMES IFR CONDITIONS TO THE TERMINALS. THUNDERSTORMS WILL ALSO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING. AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER THE MOUNTAINS...LOW LEVEL TURBULENCE...AND ICING IN ANY CONVECTION AND MULTI-LAYERED CLOUDS. SIGMET ROMEO IN EFFECT OVER THE MAIN HAWAIIAN ISLANDS FOR THUNDERSTORMS OVER AND NEAR THE ISLANDS. && .MARINE... THE HIGH SURF ADVISORY REMAINS POSTED FOR EAST FACING SHORES OF ALL ISLANDS DUE TO A SHORT PERIOD EAST SWELL. THE ADVISORY HAS BEEN EXTENDED UNTIL 6 AM SATURDAY. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST SATURDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 6 AM HST SATURDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST FRIDAY. &&
In the hours before
Local storm report, Mar 9, 5:53 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
553 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E2.00 INCH HONOLULU HI TRAINED SPOTTER
REPORTED HAIL BETWEEN 1.5 TO 2 INCHES FALLING FOR THE
LAST 10 MINUTES.
&&
ELUTUMCMLocal storm report, Mar 9, 5:58 AM HST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
558 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E1.75 INCH HONOLULU HI PUBLIC
HAS BEEN FALLING FOR AT LEAST 10 TO 15 MINUTES NEAR
AIKAHI PARK.
&&
ELUTUMCMLocal storm report, Mar 9, 6:03 AM HST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
603 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E3.00 INCH HONOLULU HI TRAINED SPOTTER
HAIL OF 3 INCHES.
0555 AM FLASH FLOOD KANEOHE 21.41N 157.79W
03/09/2012 HONOLULU HI EMERGENCY MNGR
EUEU PLACE IN KANEOHE RECEIVED THREE REPORTS OF FLOODING.
0555 AM FLASH FLOOD WAIKANE 21.50N 157.88W
03/09/2012 HONOLULU HI EMERGENCY MNGR
HONOLULU POLICE REPORTS KAMEHAMEHA HIGHWAY HAS 3 FEET OF
WATER OVER ROAD.
0555 AM FLASH FLOOD KANEOHE 21.41N 157.79W
03/09/2012 HONOLULU HI EMERGENCY MNGR
HONOLULU POLICE REPORTS FLOODING OF KAHEKILI HIGHWAY IN
THE VICINITY OF KAHUHIPA STREET.
&&
ELUTUMCMLocal storm report, Mar 9, 6:10 AM HST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
610 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E1.75 INCH HONOLULU HI PUBLIC
GOLF BALL SIZED HAIL NEAR KANEOHE BAY DRIVE FOR AT LEAST
A HALF AN HOUR.
&&
ELUTUMCMLocal storm report, Mar 9, 6:18 AM HST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
618 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM HAIL KAILUA 21.40N 157.74W
03/09/2012 E2.00 INCH HONOLULU HI PUBLIC
HAIL OF 2 INCHES.
&&
ELUTUMCMLocal storm report, Mar 9, 6:27 AM HST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
627 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL KAILUA 21.40N 157.74W
03/09/2012 E1.75 INCH HONOLULU HI TRAINED SPOTTER
HAIL OF 1 3/4
&&
ELUTUMCMThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:06 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
| Mar 8, 3:08 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 8, 5:17 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 8, 6:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 7:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 8:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 8, 8:52 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 8, 11:48 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 9, 12:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 9, 12:51 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 1:15 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 1:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 9, 2:05 AM HST | Flash Flood Warning | HFO | Kauai | 21 hr |
| Mar 9, 2:30 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 2:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 3:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 9, 4:01 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 44 min |
| Mar 9, 4:11 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:19 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 9, 5:10 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 9, 5:22 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 9, 5:27 AM HST | Special Marine Warning | HFO | 81 min | |
| Mar 9, 5:28 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 5:29 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 31 min |
| Mar 9, 5:36 AM HST | Special Marine Warning | HFO | 84 min | |
| Mar 9, 5:38 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 5:55 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 50 min |
| Mar 9, 6:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 6:27 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 9, 6:28 AM HST | Special Marine Warning | HFO | 103 min | |
| Mar 9, 6:43 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 32 min |
| Mar 9, 6:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 7:00 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 45 min |
| Mar 9, 7:10 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 7:17 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 7:24 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 9, 8:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Mar 9, 8:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 8:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:58 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 10:26 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 41 hr |
| Mar 9, 10:30 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:36 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 9, 11:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 11:58 AM HST | Special Marine Warning | HFO | 68 min | |
| Mar 9, 12:00 PM HST | Special Marine Warning | HFO | 59 min | |
| Mar 9, 12:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 1:38 PM HST | Gale Warning | HFO | 26 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.